Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Grand Rapids, MI

May 22, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 22, 2024, 4:12 AM EDT for 6 counties in Michigan. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 22, 2024, 4:12 AM EDT (08:12 UTC)
Expired
May 22, 2024, 8:00 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

999 
WHUS43 KGRR 220812
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
412 AM EDT Wed May 22 2024

MIZ037-043-050-056-064-071-221615-
/O.NEW.KGRR.BH.S.0001.240522T0812Z-240523T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
412 AM EDT Wed May 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South sides of south piers will be most
  dangerous. Conditions will improve this afternoon from south to
  north. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
2 follow-up statements
445 
WHUS43 KGRR 221450
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1050 AM EDT Wed May 22 2024

MIZ037-043-050-056-064-071-222300-
/O.CON.KGRR.BH.S.0001.000000T0000Z-240523T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1050 AM EDT Wed May 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
500 
WHUS43 KGRR 221842
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
242 PM EDT Wed May 22 2024

MIZ037-043-050-056-064-071-230000-
/O.CON.KGRR.BH.S.0001.000000T0000Z-240523T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
242 PM EDT Wed May 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 22, 3:52 AM EDT, 20 minutes earlier. Its key messages:

  • Quiet through Thursday
  • Cold Front Brings Showers/Storms Friday night into Saturday
  • Low Moves in From the South WIth Rain Showers on Sunday
  • Upper Trough Results in Showers Monday into Tuesday
Area forecast discussion, May 22, 3:52 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
352 AM EDT Wed May 22 2024

.KEY MESSAGES...

- Quiet through Thursday

- Cold Front Brings Showers/Storms Friday night into Saturday

- Low Moves in From the South WIth Rain Showers on Sunday

- Upper Trough Results in Showers Monday into Tuesday

&&

.DISCUSSION...
Issued at 352 AM EDT Wed May 22 2024

- Quiet through Thursday

A cold frontal boundary will move through lower Michigan this
morning as the upper low progresses further north into Ontario. Some
light shower activity will be possible this morning, but most areas
should stay dry. Temperatures drop closer to normal with highs in
the 70s this afternoon and Thursday. Humidity values decrease as
dewpoints fall into the 50s behind the cold front.

- Cold Front Brings Showers/Storms Friday night into Saturday

A cold front will move into the state from the west Friday night
with an increase in moisture and instability. Surface dew points
will push into the 60s with MUCAPE values approaching 1000 j/kg. We
are currently carrying 60-70 pct chances for precipitation as the
cold front sweeps through. Chances will begin late Friday afternoon
and linger into Saturday morning, but the bulk of the rain will fall
Friday night. Rainfall totals will likely be in the quarter to half
inch range in most areas. SPC currently has a marginal in the
southwest cwa. Any severe threat would likely be confined to the
afternoon and evening as stronger storms advect in from the west.

- Low Moves in From the South With Rain Showers on Sunday

A surface low moves in on Sunday from the south bringing chances
for mainly rain showers. We currently have 30-50 percent chances
for rain Sunday into Sunday night as an upper system moves in as
well. The low will be deepening as it moves in with plenty of
moisture to work wit. Can see needing to up chances for rain
Sunday into Sunday night.

- Upper Trough Results in Showers Monday into Tuesday

The upper trough and low linger into the early portion of next
week. We actually have chances for rain from Monday night right
through Wednesday. Can see needing to up our chances from the
current 30-50 percent values with time as well. Also, we may need
to lower temps as there will likely be clouds and showers around
each day.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 200 AM EDT Wed May 22 2024

A cold front is situated north to south over portions of Central
Wisconsin. Ahead of the front a decaying line of showers and
storms are occurring. At this point we have left all thunder
chances out of the TAFs as it looks like the front will come in
largely if not completely dry. Behind the front over Western
Wisconsin, MVFR ceilings are in place. The front and the lower
ceilings will progress into Western Lower Michigan around 12Z.
Lower ceilings (MVFR) will spill into the TAF sites during the
course of the morning. MKG will be most impacted by these ceilings
as they will stay in the bulk of the day. By mid afternoon, most
places should be back to VFR. It looks like the frontal boundary
will pass through the area dry so we are expecting no restrictions
to visibility through the TAF period. South to southwest winds of
15 to 25 knots can be expected the remainder of the night and
through the daytime hours of Wednesday.

&&

.MARINE...
Issued at 352 AM EDT Wed May 22 2024

Strong southwest flow lasts through this morning leading to
hazardous winds and waves. Gusts to 25 to 30 knots are expected
through this morning before winds weaken during the afternoon.
Waves will peak at 7 to 8 feet and will drop from south to north
late morning and afternoon. Conditions will remain hazardous to
small craft through this evening, with conditions improving from
south to north. Marine conditions remain quiet through Friday
before waves begin to build to 3 to 4 feet Saturday morning with
westerly winds.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...Duke/Thielke
AVIATION...Duke
MARINE...Thielke

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.